Georgia, 2002

Damaging Wind in Georgia, November 12, 2002

November 12, 2002 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 11, 8:40 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Nov 11, 8:40 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
840 PM EST MON NOV 11 2002

LATEST IR/WATER VAPOR IMAGERY SHOWS 120+ KNOT UPPER JET MAX ROUNDING
BASE OF TROUGH APPROACHING LOWER MS VALLEY. SUFFICIENT UPPER
DIFFLUENCE/LIFT SUSTAINING STRONG/ISOLATED SEVERE TSTMS OVER MUCH OF
FL PANHANDLE/SE AL/SW GA. OUTSIDE OF A FEW REPORTS OF LARGE HAIL IN
SW GA...INTENSE LIGHTNING...TORRENTIAL DOWNPOURS & GUSTY WINDS MAIN
THREAT W/ THE TSTMS THUS FAR. AIRMASS REMAINS RATHER MOIST (PWATS
1.5-1.75) & UNSTABLE (LIS -3 TO -6)...HOWEVER SHEAR/HELICITY
PROFILES NOT AS FAVORABLE FOR SUPERCELLS AS THEY WERE EARLIER
TODAY. CURRENT REGIONAL VAD WIND PROFILES SHOWED UNIDIRECTIONAL
SHEAR (SWLY) & MODEST SPEED SHEAR (MAX 20 KTS) IN LOWEST 3 KM.
01Z MSAS HAS FRONT DRAPED FROM VA TO NW GA TO SE LA.

LOOKING AT RADAR TRENDS...THERES A BREAK IN ACTION BEHIND INITIAL
CONVECTIVE BAND OVER SRN AL/WRN PANHANDLE...W/ MORE STRONG
CONVECTION DEVELOPING OVER SRN MS/SE LA/ADJACENT GULF COASTAL
WATERS. CURRENT POPS LOOK GOOD...W/ SCNTRL GA/BIG BEND ZONE POPS
GRADUALLY  INCREASING OVER THE NEXT SEVERAL HRS AS BAND MOVES EWD
FROM PANHANDLE/SW GA.

MARINE-WISE...WINDS SLOWLY INCREASING W/ 10-15 KTS NEAR SHORE & 15
KTS WELL OFFSHORE. SEAS RANGE FROM 3-5 FT. TO THE W...WINDS HAVE
VEERED TO SW. RUC/WSETA WIND PROGS CONSISTENT & KEEP WINDS IN SCEC
RANGE OVERNIGHT. WILL RAISE APALACHICOLA-DESTIN LEG WINDS ON TUE
FROM CURRENT SW 10-15 KTS & GUSTY TO SW-W 15-20 KTS & GUSTY.
OTHERWISE...NO SIG CHANGES.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MAJ
Hazardous weather outlook, Nov 11, 6:00 AM EST, 21 hours before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-111600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST MON NOV 11 2002

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
A LINE OF STRONG TO SEVERE STORMS WILL MOVE EAST ACROSS THE FLORIDA
PANHANDLE AND ADJACENT WATERS...SOUTHEAST ALABAMA AND A PORTION OF
SOUTHWEST GEORGIA THIS MORNING. THE PRIMARY THREATS WILL BE DAMAGING
STRAIGHT LINE WINDS AND ISOLATED TORNADOES.

BY THIS AFTERNOON...THE THREAT FOR SEVERE WEATHER WILL SHIFT EAST TO
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND...AND THE
ADJACENT COASTAL WATERS. THE PRIMARY THREATS WILL CONTINUE TO BE
DAMAGING WINDS AND TORNADOES.

.RIP CURRENTS...
THERE WILL BE A MODERATE RISK FOR RIP CURRENTS THROUGH THIS
AFTERNOON FOR THE BEACHES WEST OF APALACHICOLA DUE TO STRONG ONSHORE
WINDS.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

.SPOTTER CALL TO ACTION STATEMENT...
WITH THE APPROACHING SEVERE WEATHER...SPOTTER ACTIVATION WILL LIKELY
BE REQUIRED LATER TODAY. LOCAL SPOTTER SELF-ACTIVATION SHOULD
SUFFICE THIS MORNING OVER AFFECTED AREAS IN SOUTHEAST ALABAMA AND
THE EASTERN FLORIDA PANHANDLE. BY NOON TODAY...THERE WILL BE ENOUGH
OF A WIDESPREAD SEVERE WEATHER THREAT TO WARRANT HAVING A NET
CONTROLLER STATIONED AT THE NWS TALLAHASSEE OFFICE.

.DAYS TWO THROUGH SEVEN...
ON TUESDAY...THE POSSIBILITY FOR SEVERE WEATHER WILL CONTINUE AS A
LOW PRESSURE AREA DEVELOPS JUST WEST OF THE OUTLOOK AREA ALONG THE
COLD FRONT. THE PRIMARY THREATS WILL CONTINUE TO BE DAMAGING
STRAIGHT LINE WINDS AND TORNADOES. THE SEVERE WEATHER THREAT SHOULD
FINALLY END LATE TUESDAY AND EARLY WEDNESDAY AS THE COLD FRONT MAKES
A FINAL PUSH THROUGH THE OUTLOOK AREA. DRY AND QUIET WEATHER SHOULD
THEN PREDOMINATE WEDNESDAY THROUGH SUNDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

22-BARRY

In the hours before

Special weather statement, Nov 11, 9:27 PM EST, 5 hours 33 minutes before
GAZ127>131-146>148-120315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
927 PM EST MON NOV 11 2002

AT 927 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM OVER NORMAN PARK IN NORTHEAST COLQUITT COUNTY...
MOVING NORTHEAST AT 35 MPH. THIS STORM SHOULD PASS NEAR OR SOUTH OF
TIFTON BEFORE 1000 PM EST...AND AFFECT BERRIEN...IRWIN...AND BEN HILL
COUNTIES BY 1030 PM.

THIS STORM IS CAPABLE OF PRODUCING HAIL APPROACHING THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY RAIN. TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED FLOODING OF STREETS
AND LOW LYING AREAS.

48-TURNAGE
Local storm report, Nov 11, 11:35 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1135 PM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515 PM     10 S COLQUITT             GA   1.00 INCH HAIL
11/11/02   MILLER                         REPORTED BY COUNTY
                                          EM. TIME ESTIMATED.

817 PM     KPFN                      FL   60 MPH TSTM GUST
11/11/02   BAY                            52 KNOTS RECORDED AT THE
                                          PANAMA CITY-BAY COUNTY
                                          AIRPORT ASOS.

850 PM     NORMAN PARK               GA   0.75 INCH HAIL
11/11/02   COLQUITT                       PUBLIC REPORT RELAYED
                                          BY THE SHERIFFS OFFICE.
                                          TIME ESTIMATED.

48-TURNAGE
Special weather statement, Nov 12, 12:55 AM EST, 2 hours 5 minutes before
FLZ009>011-120645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1255 AM EST TUE NOV 12 2002

AT 1152 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM JUST SOUTH OF CARYVILLE...MOVING
NORTHEAST AT 35 MPH. THIS STORM WILL AFFECT SOUTHEAST HOLMES...
NORTHERN WASHINGTON...AND WESTERN JACKSON COUNTIES DURING THE
NEXT HOUR.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

8-JAMSKI
Special weather statement, Nov 12, 2:33 AM EST, 27 minutes before
GAZ143-156-120815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 AM EST TUE NOV 12 2002

AT 231 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM JUST EAST OF DONALSONVILLE IN NORTHERN SEMINOLE
COUNTY...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL MOVE ACROSS
MILLER COUNTY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

8-JAMSKI
Special weather statement, Nov 12, 2:40 AM EST, 20 minutes before
FLZ010>019-026>029-034-GAZ122>131-142>148-155>161-121300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 AM EST TUE NOV 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND THE
EASTERN FLORIDA PANHANDLE...EFFECTIVE UNTIL 800 AM EST TUESDAY
MORNING (700 AM CST).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...EARLY...MILLER...SEMINOLE...RANDOLPH...CALHOUN...
BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...LEE...
WORTH...COLQUI TT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...WASHINGTON...BAY...JACKSON...CALHOUN...GULF...
GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...JEFFERSON...
MADISON... TAYLOR...DIXIE...AND LAFAYETTE.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

18-WOOL
Special weather statement, Nov 12, 2:50 AM EST, 10 minutes before
GAZ129-146-120830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 AM EST TUE NOV 12 2002

AT 247 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CENTER HILL AND JUST WEST OF NORMAN
PARK IN COLQUITT COUNTY...MOVING NORTHEAST AT 35 MPH. THESE STORMS
WILL MOVE INTO TIFT COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...SMALL
HAIL...INTENSE CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

8-JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
November 12, 3:00 AM EST
Where
Mitchell County, 10 mi E of Camilla
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
31.233, -84.033

Strong winds severely damaged the cotton crop on a farm located along State Road 37 near the Mitchell-Colquitt County line. Reported by the Camilla Enterprise.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321643.